On optimal allocation of indivisibles under uncertainty

Vladimir I. Norkin, Yuri M. Ermoliev, Andrzej Ruszczyński

Research output: Contribution to journalArticle

78 Scopus citations


The optimal allocation of indivisible resources is formalized as a stochastic optimization problem involving discrete decision variables. A general stochastic search procedure is proposed, which develops the concept of the branch-and-bound method. The main idea is to process large collections of possible solutions and to devote more attention to the most promising groups. By gathering more information to reduce the uncertainty and by narrowing the search area, the optimal solution can be found with probability one. Special techniques for calculating stochastic lower and upper bounds are discussed. The results arc illustrated by a computational experiment.

Original languageEnglish (US)
Pages (from-to)381-395
Number of pages15
JournalOperations Research
Issue number3
StatePublished - Jan 1 1998

All Science Journal Classification (ASJC) codes

  • Computer Science Applications
  • Management Science and Operations Research

Fingerprint Dive into the research topics of 'On optimal allocation of indivisibles under uncertainty'. Together they form a unique fingerprint.

  • Cite this